Volume 70, Number 6 (5 2012)                   Tehran Univ Med J 2012, 70(6): 389-392 | Back to browse issues page


XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

H B, S B. Tramadole withdrawal in a neonate: a case report. Tehran Univ Med J. 2012; 70 (6) :389-392
URL: http://tumj.tums.ac.ir/article-1-109-en.html

1- , hbborna@ yahoo.com
Abstract:   (5824 Views)

Background: Tramadol is a synthetics 4-phenyl-piperidine analogue of codeine used for treating moderate to severe pain. Tramadol is a FDA pregnancy category C medication which induces release of serotonin and inhibits the reuptake of norepinephrine. Chronic use of this drug during pregnancy may lead to physical dependency and withdrawal syndrome in the neonate.
Case presentation: We report the newborn of a woman admitted in the delivery ward of Mostafa Khomeini Hospital in Tehran, Iran in 2011. The mother suffered from chronic low back pain and headache and frequently took tramadol during pregnancy. The infant had a gestational age of 38.5 w, a birth weight of 2950 gr and an Apgar score of 9/10 at 1 and 5 minutes after birth.
The first signs of withdrawal syndrome occurred after 24 h with nausea, vomiting, poor feeding, and tremor. Later, agitation, tremor, hyprertonicity, and repeated multifocal myoclonus, and generalized tonic-clonic seizures developed. Clinical signs of withdrawal syndrome waned under phenobarbital therapy.
Conclusion: Drug withdrawal syndrome should be considered in the neonates of pregnant mothers who chronically take tramadol. Tramadol administration during pregnancy should be restricted to carefully selected cases.

Full-Text [PDF 219 kb]   (858 Downloads)    

Send email to the article author


© 2017 All Rights Reserved | Tehran University Medical Journal TUMS Publications

Designed & Developed by : Yektaweb